Alert archive / Mississippi / Flash Flood Warnings in 2021

Flash Flood Warning 77, NWS Mobile, AL

September 15, 2021George County, Perry County, Stone County, Mississippi

NWS Mobile, AL issued this flash flood warning at Sep 15, 2021, 9:16 AM CDT for George County, Perry County, Stone County, Mississippi. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2021, 9:16 AM CDT (14:16 UTC)
Expired
Sep 15, 2021, 3:15 PM CDT
In force
6 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

Counties George County, MS, Perry County, MS, Stone County, MS

The radar

The Mobile radar (KMOB), 58 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

325 
WGUS54 KMOB 151416
FFWMOB
MSC039-111-131-152015-
/O.NEW.KMOB.FF.W.0077.210915T1416Z-210915T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
916 AM CDT Wed Sep 15 2021

The National Weather Service in Mobile has issued a

* Flash Flood Warning for...
  George County in southeastern Mississippi...
  Southeastern Perry County in southeastern Mississippi...
  Eastern Stone County in southeastern Mississippi...

* Until 315 PM CDT.

* At 916 AM CDT, Doppler radar indicated bands of showers and a few 
  thunderstorms producing heavy rain across the warned area. Between 
  2 and 3 inches of rain have fallen and additional heavy rainfall 
  is expected through the morning. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lucedale, Crossroads, Dale, Benndale, Merrill, Bexley, Avent, 
  Evanston, Deep Creek, Ramsey Springs, Agricola, Vaughn, Movella, 
  Shipman and Whites Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3068 8907 3092 8903 3099 8884 3100 8843
      3074 8842 3074 8888 3068 8888

FLASH FLOOD...RADAR INDICATED

$$

21/CLL
1 follow-up statement
771 
WGUS74 KMOB 151658
FFSMOB

Flash Flood Statement
National Weather Service Mobile AL
1158 AM CDT Wed Sep 15 2021

MSC039-111-131-152015-
/O.CON.KMOB.FF.W.0077.000000T0000Z-210915T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
George MS-Perry MS-Stone MS-
1158 AM CDT Wed Sep 15 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM CDT THIS 
AFTERNOON FOR GEORGE, SOUTHEASTERN PERRY AND EASTERN STONE 
COUNTIES...

At 1158 AM CDT, Doppler radar continued to indicate bands of 
moderate to heavy rainfall moving across the warned area. Between 2 
and 4 inches of rain with locally higher amounts have already fallen 
and additional showers and storms will continue to develop into 
early this afternoon. Excessive runoff from heavy rainfall over 
already saturated soils will likely result in flash flooding.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Lucedale, Crossroads, Dale, Benndale, Merrill, Bexley, Avent, 
  Evanston, Deep Creek, Ramsey Springs, Agricola, Vaughn, Movella, 
  Shipman and Whites Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3068 8907 3092 8903 3099 8884 3100 8843
      3074 8842 3074 8888 3068 8888

FLASH FLOOD...RADAR INDICATED

$$

21/CLL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 6:32 AM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 15, 6:32 AM CDT, 2 hours 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
632 AM CDT Wed Sep 15 2021

.UPDATE...Over the last couple of hours, several weak, low-level
rotations have developed over the Gulf waters and coastal
Alabama; although, these have been short-lived. These features
have been most notable further west over southeast Louisiana and
coastal Mississippi. SPC recently issued a mesoscale discussion
noting supportive hodographs for low-level rotation in addition to
a moist/weakly buoyant environment leading to a weak/short-lived
tornado threat this morning. We will continue to monitor through
this morning, but also through the day since portions of southeast
Mississippi, coastal Alabama, and the far western Florida
Panhandle are outlooked in a Marginal Risk of severe weather
today. /26

&&

.AVIATION...
12Z issuance...The TAF sites ranged from IFR conditions over
coastal Alabama to VFR conditions over the western Florida
Panhandle this morning at issuance. Anticipating mostly MVFR CIGs
and VIS throughout the day due to moderate to heavy rain, with
instances of IFR conditions in the heavier showers. There is the
possibility of thunderstorms through the afternoon as well;
therefore, included at least mention of VCTS. Much of the storm
activity will decrease this evening, but showers will persist.
Showers may decrease in intensity somewhat overnight (especially
over inland areas), but moderate to heavy rain is expected to ramp
up once again Thursday morning area-wide. Outside of any storms,
winds will generally be from the east/southeast and range from
5-10 knots inland to 10-15 knots near the coast. Some occasional
gusts to 18-20 knots are possible as well. Winds will then
decrease slightly by this evening. /26

&&

.PREV DISCUSSION... /issued 359 AM CDT Wed Sep 15 2021/

..A Significant Heavy Rainfall and Flooding Event Is Evolving...

NEAR TERM UPDATE /Now Through Thursday/...This will be the first
notable wet period of an upcoming seven day stretch of wet
weather. Cloudy with very high rain chances, but that's not the
most important headline.

This will be the period of the approach of Nicholas' remnant
weakening circulation. Our local airmass will continue to moisten
from the west, so that through early this morning, a deep layer of
saturated air will have developed. This will then persist through
Thursday morning when there is some slight deep-layer drying noted
from the west; however, not before excessive rainfall and
potentially very significant flooding occurs, mainly closer to the
coast and generally south of the Highway 84 Corridor. Highs today
will be in the mid 70s to lower 80s, with lows tonight mainly in the
70s. Highs Thursday will then be a touch warmer, in the lower to mid
80s.

Slow moving tropical depressions are notorious for producing
significant and sometimes historic rainfall events and especially
those that take time to weaken and fill. Historic rainfall remains
to be seen, however, through Friday portions of our region are
expected to receive 5-10 inches of rain, with isolated totals in
excess of 15 inches closer to the coast in Alabama and western FL
Panhandle and portions of interior southeast MS.

As the surface low slowly approaches from the west, low and mid
level moisture transport remains exceptional within a very high
absolute value low level water vapor content airmass. The warm rain
process will serve to be very efficient to produce, at times,
exceptional rainfall rates within a saturated moist adiabatic
environment. The overall confluence of Nicholas' rainbands on the
southeast side of the circulation will become almost perfectly
situated to advect updraft after updraft into our region from the
south for several hours this period. The integrated deep layer
moisture transport that is forecast to be present will continually
replenish newer updrafts and this will be important to overcome any
stabilizing effects from latent heat release. Significant sub-
synoptic scale deep-layer differential divergence is also seen in
the latest guidance and will be operating during most of this
period, becoming increasingly centered on our area today through
tonight before weakening somewhat on Thursday. Updraft training will
have to be very closely monitored, and especially, how it sets up
with respect to area river basins. Sufficient low level vertical
wind shear, will for a short time today, portend a small potential
of a few rotating updrafts that could support the development of a
tornado or two mainly over coastal Alabama and the adjacent
nearshore waters.

Here is what we want you to know: 1) Have multiple ways to receive
warnings (especially, in this case, flash flood warnings), 2) Have a
plan to quickly and easily get out of low-lying areas and 3) Keep an
eye on the river forecasts for potential river flooding. With the
abundance of rainfall anticipated through late week, our local
rivers will likely respond with rising water levels. /23/26

SHORT TERM /Thursday night Through Friday night/...Abundant deep
layer moisture will remain over the area through the short term.
Precipitable water values between 2-2.5 inches. At the sfc, a moist
southerly flow will continue. Therefore, expecting numerous to
widespread showers and storms throughout the short term. Areas
with the highest coverage will be over portions of southeast
Mississippi, coastal Alabama, and the northwest Florida Panhandle.
The combination of weak flow aloft and abundant deep layer
moisture will continue to maintain a heavy rain threat through
the period.

As for temperatures, lows will dip into the lower 70s inland and
the mid 70s along the beaches. Highs will continue to be slightly
cooler in the lower to mid 70s due to the higher rain chances and
increased cloud cover through the period. /13

EXTENDED TERM /Saturday Through Tuesday/...A broad upper level
weakness will be in place Saturday over the north central Gulf coast
states into the northwest Gulf, between an upper ridge over the
southwestern states and the Plains, and another upper ridge over the
eastern Gulf into the Bahamas/western Atlantic.  An interesting
transition occurs through Monday in which the upper level weakness
becomes oriented from near the Mississippi/Ohio river confluence
down into eastern Texas while a longwave ridge evolves over the
eastern states and a longwave trof advances into the western states.
The upper trof advances into the Plains on Tuesday and the eastern
states upper ridge begins to shift eastward, with the upper level
weakness meanwhile breaking down.  A surface ridge will be over the
eastern states through the period and promotes an east to southeast
flow over the forecast area.  The presence of the upper level
weakness will aid in maintaining abundant deep layer moisture in
place Saturday into Monday (precipitable water values around 2.25
inches) by keeping subsidence effects associated with the upper
ridge(s) at bay and also by favoring a deep layer southerly flow
over our area. With the upper level weakness breaking down later,
drier air spreads first into the eastern portion of the area Monday
night then much of the remainder of the area on Tuesday. Expect that
likely pops or higher will continue to be supported over the area
Saturday through Monday, with convection following a diurnal cycle
with daytime heating, then chance pops follow for Tuesday.  A
potential for locally heavy rainfall and flooding concerns will
continue to be an issue through the weekend and will need to be
monitored.  Highs will be mostly 80 to 85 on Saturday, then trend
slowly warmer to mostly mid to upper 80s during the remainder of the
period.  Lows Saturday night range from around 70 well inland to the
mid 70s at the immediate coast then trend a bit cooler through
Monday night while lows will be around 70 except for lower/mid 70s
at the immediate coast. /29

MARINE...A moderate southeasterly flow will continue through early
this morning then gradually transition to be a light to moderate
south to southeast flow by Thursday. Operators of small craft should
exercise caution over Southern Mobile Bay and the Mississippi Sound
today, as well as over the open Gulf waters today and tonight.
Southerly flow will then follow for Friday, becoming light through
the weekend. Seas will range from 2-4 feet through today then
subside to around 2 feet by Friday. Seas will then further subside
to 1-2 feet through the weekend. /26

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Thursday evening for ALZ052-059-
     261>266.

FL...Flash Flood Watch through Thursday evening for FLZ201>206.

MS...Flash Flood Watch through Thursday evening for MSZ075-076-078-
     079.

GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:36 AM CDTAreal Flood AdvisoryMOBStone3 hr
Sep 15, 8:58 AM CDTAreal Flood AdvisoryMOBGeorge4 hr
Sep 15, 2:45 PM CDTRiver Flood WarningMOBGeorge, Greene, Perry5 days
Sep 15, 2:48 PM CDTRiver Flood WarningMOBGeorge, Greene, Jackson4 days
Sep 15, 2:49 PM CDTRiver Flood WarningMOBGeorge, Greene, Wayne5 days

Nearby

Flash Flood Warnings in Mississippi, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.